What do you do when your appetite begins to change or starts to go away? How do you get the proper nutrition when you no longer want to eat the things that will provide just that? Many seniors or family and caregivers of senior are dealing with this issue.
We have some helpful tips for various reasons causing change in appetite. We want to note, we are not doctors, these are merely suggestions and all of them should be discussed with you doctor before you try them.
1) Altered Taste – food all of a sudden has a very metallic taste.
- This is due to many different medications. Our guess is you cannot stop taking the medication, so the next best thing is to mask that metallic taste.
- Use the little squares tablets or powdered bullion broth and mix it with hot water. Use this as the drink with the meal. Take a sip then take a bit. The broth will cut the metallic taste.
- Cranberry juice is also a good mask because the taste is so potent. Again take a sip of the juice and take a bit.
2) Lack of appetite – there is a decrease in desire to eat, why?
- What is your medication schedule? If you are taking various medications several times a day and each time requiring you to drink a glass of water…you are going to feel full all day long. You may need to review your medication schedule with your doctor to fit food in at certain times of the day.
3) Extreme weight loss – When this happens the muscles in your body break down and send a message to your brain that you are full. You need to get some proper nutrition to stop this false message. You can use some appetite stimulants.
- Estrogen supplements can have the desired effect, if your doctor will allow this.
- Merinol can also be a stimulant, but again you need to speak with your doctor before you add something into the mix.
- If you are on Prednisone you probably already know, it is also a stimulant. Some say it is PMS in a bottle. You will want food, and NOW! Again, please consult a physician before you take this medication.
4) Fatty intolerance – you may develop an intolerance to fatty food. This will give you and upset stomach as well as decreased appetite. It will also decrease the level of vitamin absorption in the body. The way you can tell is by inspecting a BM. If it has a slick coating on the top there is a good chance you have some sort of fat intolerance
- You will need to get on a low fat diet so your body can begin to absorb nutrients again.
5) Nutritional supplement drinks – a lot of people do not like the way these taste or are opposed to the idea.
- You can freeze something like vanilla ensure and it tastes exactly like vanilla ice cream.
- Maybe blend it up with some fruit and make a smoothly. It will be vitamin packed and full of protein.
- Make it more gourmet looking, everyone loves a bit of the finer things.
Due to many body changes, understanding nutrition for seniors is vital, especially when aging at home.
– Georgetown Home Care